Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 146, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 6:27 PM CDT for 4 counties in South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2015, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 9, 2015, 6:55 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:31 PM CDT | HAIL 1.5 | 3 S Canistota, SD | TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS53 KFSD 092327
SVRFSD
SDC083-087-099-125-100015-
/O.NEW.KFSD.SV.W.0146.150809T2327Z-150810T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
NORTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CANISTOTA...
OR NEAR LAKE VERMILLION STATE RECREATION AREA...MOVING SOUTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LAKE VERMILLION STATE RECREATION AREA AND MARION AROUND 640 PM CDT.
MONROE AROUND 645 PM CDT.
PARKER AROUND 700 PM CDT.
WALL LAKE AROUND 705 PM CDT.
CHANCELLOR AROUND 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4351 9681 4327 9700 4349 9740 4350 9740
4350 9743 4351 9745 4367 9733
TIME...MOT...LOC 2327Z 299DEG 21KT 4356 9731
HAIL...1.25IN
WIND...60MPH
$$
BT2 follow-up statements
447
WWUS53 KFSD 092342
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT SUN AUG 9 2015
SDC083-087-099-125-100015-
/O.CON.KFSD.SV.W.0146.000000T0000Z-150810T0015Z/
TURNER SD-MINNEHAHA SD-LINCOLN SD-MCCOOK SD-
642 PM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN TURNER...SOUTHWESTERN MINNEHAHA...NORTHWESTERN
LINCOLN AND SOUTHEASTERN MCCOOK COUNTIES...
AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE...OR
NEAR LAKE VERMILLION STATE RECREATION AREA...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
PARKER AROUND 655 PM CDT.
WALL LAKE AROUND 710 PM CDT.
CHANCELLOR AROUND 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4351 9681 4327 9700 4350 9729 4351 9729
4351 9731 4353 9728 4362 9717
TIME...MOT...LOC 2342Z 290DEG 21KT 4353 9719
HAIL...1.00IN
WIND...60MPH
$$
BT478
WWUS53 KFSD 092355 RRA
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SUN AUG 9 2015
SDC083-087-099-125-100005-
/O.CAN.KFSD.SV.W.0146.000000T0000Z-150810T0015Z/
TURNER SD-MINNEHAHA SD-LINCOLN SD-MCCOOK SD-
655 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER...
SOUTHWESTERN MINNEHAHA...NORTHWESTERN LINCOLN AND SOUTHEASTERN MCCOOK
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4351 9681 4327 9700 4350 9729 4351 9729
4351 9731 4353 9728 4362 9717
TIME...MOT...LOC 2353Z 299DEG 21KT 4349 9710
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:17 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 9, 6:17 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SUN AUG 9 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT. CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET. THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S TO LOWER 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN BRANCH OF THE JET QUICKLY WEAKENS. THIS LEAVES THE NORTHERN BRANCH ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US. WITH LARGE SCALE SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL WARMING TREND EXPECTED. COULD SEE STORM CHANCES RETURN NEXT WEEKEND AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS THROUGH THE AREA. HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH ONGOING WEATHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 615 PM CDT SUN AUG 9 2015 STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z. AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...DUX
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 PM CDT SUN AUG 9 2015 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 050-052>055-057>071-102215- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM. IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-BROOKINGS-MOODY- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.
In the hours before
Local storm report, Aug 9, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 SSW WOONSOCKET 44.04N 98.28W
08/09/2015 E1.50 INCH SANBORN SD PUBLIC
SOCIAL MEDIA REPORT...TIME ESTIMATED FROM
RADAR
&&
AFLocal storm report, Aug 9, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 ESE LANE 44.07N 98.41W
08/09/2015 E1.00 INCH JERAULD SD LAW ENFORCEMENT
TIME ESTIMATED FROM RADAR
&&
AFLocal storm report, Aug 9, 5:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 S SPENCER 43.67N 97.59W
08/09/2015 E1.75 INCH MCCOOK SD EMERGENCY MNGR
45 MPH WIND GUST
&&
AFLocal storm report, Aug 9, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 WSW DE SMET 44.38N 97.56W
08/09/2015 KINGSBURY SD TRAINED SPOTTER
2.5 INCH DIAMETER BRANCHES DOWN
&&
AFLocal storm report, Aug 9, 6:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 E ETHAN 43.54N 97.93W
08/09/2015 E1.00 INCH HANSON SD PUBLIC
SOCIAL MEDIA REPORT
&&
AFLocal storm report, Aug 9, 6:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 4 S WOONSOCKET 44.00N 98.27W
08/09/2015 E60 MPH SANBORN SD PUBLIC
TIME ESTIMATED FROM RADAR
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:49 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 41 min |
| Aug 9, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 28 min |
| Aug 9, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 36 min |
| Aug 9, 3:33 PM CDT | Tornado Warning | FSD | Aurora, Jerauld | 27 min |
| Aug 9, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 33 min |
| Aug 9, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 35 min |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 28 min |
| Aug 9, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Aug 9, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 43 min |
| Aug 9, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 28 min |
| Aug 9, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Aug 9, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 34 min |
| Aug 9, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 47 min |
| Aug 9, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 34 min |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 30 min |
| Aug 9, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 43 min |
| Aug 9, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 25 min |
| Aug 9, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 35 min |
| Aug 9, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody | 34 min |
| Aug 9, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.